New York, 2025Tornado in New York, September 25, 2025
September 25, 2025 · NWS BGM · 1 event in 1 county or zone
A warm front lifted northward across Central New York early in the day which drew up plenty of moisture from the south ahead of an approaching cold front. This led to widespread showers, and enough instability was in place being in the warm sector that isolated thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward across Central New York early in the day which drew up plenty of moisture from the south ahead of an approaching cold front. This led to widespread showers, and enough instability was in place being in the warm sector that isolated thunderstorms developed. While instability was modest, strong wind shear was in place which allowed for a couple of storms to become strong to severe with damaging wind gusts. One storm along the warm front began to rotate and wound up producing a weak EF0 tornado near Callicoon Center in Sullivan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 25, 5:44 AM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Sep 25, 5:44 AM EST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
644 AM EDT Thu Sep 25 2025
.SYNOPSIS...
Frontal system sweeping through the region will bring periods
of rain to Central NY and Northeast PA through Thursday evening.
High pressure will return partly to mostly sunny conditions
this weekend. Next week, high pressure will settle overhead with
dry conditions.
&&
.NEAR TERM /THROUGH FRIDAY/...
Periods of heavy rain will impact the region today. Forecast
soundings are indicating CAPE around 500 to 750 J/kg across the
southern Catskills and Poconos, with the highest instability
likely staying off to our southeast along the Mid Atlantic
Coast. The severe threat will be low, but the sounding profiles
are quite moist. Models are showing anomalous PWATs at around
1.75". The dry antecedent conditions should prevent us from
having any flooding issues, even with a widespread 1 to 2 inches
of rain and localized higher amounts. River and smaller stream
response will be slow to this rainfall, but if some training
occurs, can't rule out some minor issues in poor drainage areas
and urban ponding in common low lying areas.
Upper trough will push into western NY Friday morning. Although
broad scale synoptic drying appears to take shape in the models,
can't rule out an isolated shower on Friday with the upper
trough and NW Flow across the Great Lakes.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Cold front and upper trough exit the region by early Saturday
morning. High pressure builds in Saturday with dry and warm
conditions. NBM is bring some low chance PoPs in across NE PA,
but these are likely well overdone. For now, going to leave NBM
PoPs as is for now, as model guidance is still unsure how far
north cut off upper low will track. Consensus at this time has
it staying well south of the region, so if this trend continues
then the rain chances will be lowered for this weekend.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The bulk of ensemble data shows high pressure building into the
region with a fairly quiet period through next week. Above
normal temperatures and dry conditions should persist through at
least mid week. At this time, models are keeping tropical systems
moving through the Western Atlantic and staying well away from
the mainland U.S. Model consensus is for ridging over the
northeast with troughing over the Canadian Maritimes. This
pattern should favor keeping these tropical systems well out to
sea. Overall confidence in this period is still low and at the
very least we'll have to be closely monitoring the track of
tropical moisture plumes extending northward from these systems.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Rain showers continue across the area today. MVFR/Fuel alt
restrictions are expected across much of the area with these
rain showers. Periodic IFR conditions will be possible at
AVP/BGM/ITH this morning as heavier showers move over the
terminals. A cold front moving through the region this afternoon
will bring a slight chance for thunderstorms at AVP between 22z
and 00z. This front will kick the rain out of the area by mid
evening. Low ceilings and patchy fog will remain across the area
tonight. Confidence is not very high about widespread IFR
conditions tonight as it looks like winds may remain active, but
it is high enough to include IFR restrictions at BGM/ELM/ITH.
Outlook...
Friday through Monday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...JAB/MPK
NEAR TERM...JAB/MPK
SHORT TERM...JAB/MPK
LONG TERM...MPK/MWG
AVIATION...JTC
Hazardous weather outlook, Sep 25, 2:05 AM EST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
305 AM EDT Thu Sep 25 2025
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-260715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
305 AM EDT Thu Sep 25 2025
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ057-062-PAZ039-040-043-044-047-048-072-260715-
Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
305 AM EDT Thu Sep 25 2025
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Isolated severe thunderstorms will be possible this afternoon as a
cold front pushes through the region. There will also be periods of
heavy rainfall which could lead to ponding of water in commonly
flooded low lying areas. Small stream flash flooding and river
flooding is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 25, 7:27 AM EST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
827 AM EDT Thu Sep 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM Rain Corning 42.14N 77.06W
09/25/2025 M1.70 Inch Steuben NY Trained Spotter
0.9 fell overnight, with 0.8 inches
yesterday.
&&
AJGLocal storm report, Sep 25, 9:44 AM EST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1044 AM EDT Thu Sep 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM Rain 1 WSW Delhi 42.28N 74.93W
09/25/2025 M1.17 Inch Delaware NY Trained Spotter
24 hour rain total.
&&
AJGTornado, Sullivan
- When
- September 25, 10:57 AM EST to 11:25 AM EST
- Where
- Sullivan County, 0.75 mi ESE of Callicoon Center to 1.05 mi N of Lewbeach
- Rating
- EF0
- Path length
- 15.96 mi
- Path width
- 150 yd
- Property damage
- $12,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.826, -74.956
Just before noon, a thunderstorm along a warm front separated from the rest of a line of showers and storms and began to rotate. With a favorable environment but low instability, a weak tornado touched down near Callicoon Center. With near peak foliage in parts of the Catskills, it was easy for the weak circulation to loft leaves into the storm that were detected by radar with a debris signature. The circulation was strongest on hilltops and weak to non existent in valleys.
The survey began near Callicoon Center where there was a house with several small trees that fell on the residence. Damage to the residence was minimal. Up the hill on J Young Road there was a greater amount of damage observed, with the tornado crossing paths with old tornado damage from April 22, 2023. There were larger trees that fell in a convergent pattern, and the widest section of the tornado was in this area, estimated to be about 150 yards wide. No damage was observed on Huber Rd and down towards Hazel, so its likely the circulation became disorganized and lifted. |Crossing Route 17 and going up Beaver Hill Rd, there was more damage along the path of rotation that had a cyclonic pattern with the trees that fell on each side of the road in line with previous damage. No other damage was observed on roads that crossed the path of rotation to the town of Margaretville so the tornado was determined to have dissipated near the town of Lewbeach near the Sullivan county and Ulster County border.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arizona, September 25 to 27, 20254 deaths · $27 million · 1.75 in hail · 80 events
- Flash Flooding and Hail in Arizona, September 25, 2025$63,000 · 1 in hail · 8 events
- Flash Flooding and Hail in Arizona, September 25 to 28, 20251 in hail · 15 events
- Damaging Winds in Virginia, September 25, 20251 injured · $12,000 · 50 kt wind · 2 events
- Flash Flooding and Damaging Winds in Utah, September 25 to 29, 202556 kt wind · 10 events
- Hail in California, September 25, 20251 injured · 0.25 in hail · 1 event
- Dense Fog in Pennsylvania, September 25 to 26, 20256 events
- Flash Flooding and Hail in New Mexico, September 25, 20251.25 in hail · 4 events
- Dense Fog in New Jersey, September 25 to 26, 20254 events
- Flash Flooding in Kentucky, September 25, 20252 events
- Damaging Winds in Pennsylvania, September 25, 2025$2,000 · 52 kt wind · 2 events
- Damaging Winds in North Carolina, September 25, 2025$9,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289632.